Wyoming, 2019

Flood in Wyoming, March 28 to 31, 2019

March 28 to 31, 2019 · NWS UNR · 1 event in 1 county or zone

Minor flooding occurred along the Belle Fourche River in parts of Crook County due to ice jams and snowmelt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Minor flooding occurred along the Belle Fourche River in parts of Crook County due to ice jams and snowmelt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 27, 9:47 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Mar 27, 9:47 PM MST, 3 hours 43 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1047 PM MDT Wed Mar 27 2019

.DISCUSSION...(This Evening Through Wednesday)
Issued at 146 PM MDT Wed Mar 27 2019

Northern stream trough has forced a cool front into the region
today, supporting breezy conds. Meanwhile, the western CONUS upper
trough is shifting east and will support a weak high centered
FGEN response tonight across NW SD, with better chances for more
widespread precip late Thurs into Friday.

A secondary backdoor front will settle into the region tonight
with ll flow turning ENE. This will support upslope flow with low
clouds and some high terrain fog developing late tonight. Weak
FGEN response further enhanced by a departing jet streak over ND
will support some light rain/snow across far NW SD. Dry BL will
counteract precip with only light amounts expected there, with
snow accums of less than an inch possible there. Upslope flow will
continue Thurs with low clouds and some high terrain fog expected
over western SD. Some breaks in the clouds will allow for warmer
conds over NE WY where deeper mixing is anticipated. The coolest
conds will likely be in eastern Black Hills and adjacent foothills
where easterly flow under cloudy skies will hold temps down. Some
light drizzle may also be possible at times, esp if cloud bases
lower to 1 kft or less. Rockies upper trough will shift SE with
the bulk of GOMEX moisture shifting away from the FA. This will
shunt higher QPF and associated best precip chances south, with
only the SW half likely seeing any precip. Precip is expected to
develop late Thurs night with perhaps some Thur evening convective
showers ahead of the main wave as indicated in some hires models
INVOF the BH. As stated above, the best overlap of
forcing/moisture is expected to situate south of the FA, as well
as the best chance for higher QPF and snow accums. Still expecting
some light snow accums (with some ZR possible Fri morning in the
far western SD upslope areas given drying mid levels). However,
with a portion of the precip falling during the day Friday, snow
accums will be limited to mostly grassy sfc’s during the day
Friday as snowfall rates will be limited (except perhaps the far
SW FA), with any morning freezing rain/drizzle being minimal. At
this time 1-3 inches of snow still looks likely in mainly the far
SW FA, perhaps local amounts to 4 inches from southern Campbell
County to Fall River County with QPF amounts up to one half inch
in the far SW.

Unsettled NW flow is on track this weekend into early next week
with temps at or around seasonal norms and passing drier impulses
likely supporting some sct showery precip at times. Another
stronger low may cross the Northern Plains toward Tue-Wed next
week, with very low confidence in the track of this system at this
time.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Thursday Night)
Issued At 1046 PM MDT Wed Mar 27 2019

VFR conditions expected through 09z. After 09z, moist upslope
flow will combine with weak disturbance to produce MVFR/IFR CIGS
Tuesday, first starting over far northwest SD into the Black Hills
and then spreading onto the plains during the day. Some fog
expected over the highest elevations. Some mixed precipitation may
fall near the MT/ND border tonight with some light rain/snow
possible during the day Tuesday. A more organized disturbance will
bring better chances for mixed precipitation Tuesday night.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Helgeson
Hazardous weather outlook, Mar 27, 3:16 AM MST, 22 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
416 AM MDT Wed Mar 27 2019

SDZ031-042>044-046-047-049-281300-
Pennington Co Plains-Oglala Lakota-Jackson-Bennett-Mellette-Todd-
Tripp-
416 AM MDT Wed Mar 27 2019 /516 AM CDT Wed Mar 27 2019/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Creek and river flooding will continue as warm weather allows for
more rapid snow melt. Ice will continue to break up in some
rivers as well, leading to high potential for ice jams and
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Creek and river flooding will continue through the week. Ice will
continue to break up in some rivers as well, leading to high
potential for ice jams and flooding.

A Spring weather system will bring some rain and accumulating
snow to the area Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012-024>030-041-072>074-WYZ054>058-071-281300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
416 AM MDT Wed Mar 27 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Spring weather system will bring some rain and accumulating
snow to the area Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-013-032-281300-
Harding-Northern Meade Co Plains-Haakon-
416 AM MDT Wed Mar 27 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Creek and river flooding will continue as warm weather allows for
more rapid snow melt. Ice will continue to break up in some
rivers as well, leading to high potential for ice jams and
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Creek and river flooding will continue through the week. Ice will
continue to break up in some rivers as well, leading to high
potential for ice jams and flooding.

A Spring weather system will bring some rain and accumulating
snow to the area Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-014-281300-
Perkins-Ziebach-
416 AM MDT Wed Mar 27 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

Dense fog will persist across far northwest South Dakota through
late morning. Creek and river flooding will continue as warm
weather allows for more rapid snow melt. Ice will continue to
break up in some rivers as well, leading to high potential for ice
jams and flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Creek and river flooding will continue through the week. Ice will
continue to break up in some rivers as well, leading to high
potential for ice jams and flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Crook

When
March 28, 1:30 AM MST to March 31, 11:59 PM MST
Where
Crook County, 3.73 mi WNW of Moorcroft to 8.11 mi NW of Moorcroft
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
44.280, -105.020

Water flowing into and from Keyhole Reservoir in Crook County, combined with ice in the river channel, caused minor flooding along the Belle Fourche River around Moorcroft and Hulett. The reservoir elevation at Keyhole Reservoir set a record of 4101.98 feet on March 28, surpassing the previous record of 4100.38 feet set in May of 1978. The river gage on the Belle Fourche River near Alva crested at 6.28 feet, which is 1.28 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815485.